addthis

feed twitter facebook

4.1.08

Digoxin Toxicity in an Elderly Female

Digoxin Toxicity in an Elderly Female

Author: V. Dimov, M.D., Cleveland Clinic

A 96-year-old AAF was admitted from a nursing home with complaints of abdominal pain, N/V, dizziness, confusion and double vision for 5 days. She was discharged from the hospital just 4 days ago. Digoxin was started during that previous hospitalization for control of tachycardia in atrial fibrillation. One day prior to discharge, digoxin level was 1.8 mg/mL and digoxin dose was decreased to 125 mcg PO Q 48 hr.

PMH
Hypertension, atrial fibrillation, coronary artery disease, stroke, congestive heart failure.

Medications
Metoprolol, Digoxin, ASA, lisinopril, Lasix, Coumadin, Nexium

Physical examination
In pain, combative and confused
VSS
Chest: Occasional bibasilar crackles
Cardiovascular System: Clear S1 and S2, irregularly irregular rhythm, HR 101 bpm
Abdomen: Soft, epigastric tenderness, no rebound, + BS
Extremities: No edema

What is the most likely diagnosis?
Digoxin toxicity

Laboratory results

Figure 1. Digoxin toxicity. Treatment with digoxin was started in the hospital and the patient was discharged to SNF, she was re-admitted 4 days later with digoxin toxicity.

What would you do?
Stop digoxin
Monitor digoxin levels
Control symptoms
Sitter in the room

What happened?
The initial digoxin level was elevated at nearly twice the upper therapeutic level. All symptoms resolved as digoxin level decreased to therapeutic range. Heart rate was controlled by increasing metoprolol dose.

She was discharged back to the nursing home in good condition.

Final diagnosis
Digoxin toxicity

Summary
Digoxin toxicity was first described in 1785.

Approximately 0.4% of all hospital admissions, 1.1% of outpatients on digoxin, and 10-18% of nursing home patients develop toxicity. Advanced age ( older than 80 years) is an independent risk factor associated with increased morbidity and mortality.

Serum concentrations associated with toxicity overlap between therapeutic and toxic ranges because of the many factors which can potentiate digoxin toxicity.

References
Digitalis Toxicity. eMedicine, 2006.
Toxicity, Digitalis. eMedicine, 2006.

No comments: